MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. OVER-THE-WIRE EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. OVER-THE-WIRE EMBOLECTOMY CATHETER
Catalog Number 1651-84
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have received the complaint device for evaluation and we have confirmed the reported incident.We observed that the balloon in this catheter had a circumferential rupture and was missing about 5 mm of its balloon piece at its middle region.No other defects were noted on this device.Surgeon had tested the balloon functionality before use and found it be operational.During follow-up with the nurse, we learned that the device was used to pull a fresh thrombus.The balloon ruptured during first pass.Nurse could not confirm the level of calcification that was present in the patient's vessel where this device was operated.Our review of the lot history records for this lot did not find any discrepancies either in the manufacturing or packaging process that could be related to this incident.Further, we have not received any other complaints of a similar nature for devices from this lot.Our quality control inspector had also performed a pull test on a sample of the catheters from this lot number during in-process inspection.All of these units passed the qc requirements and performed as intended when tested to their validated force.Based on our observation of the returned device, it is possible that some anatomical ( calcification or stenosis in the lesion area ) or procedural factors ( use of excessive force to remove the thrombus) may have contributed to the balloon rupture.Our ifu appropriately warns the users about the risks that could occur with the use of the embolectomy catheter including the risk of balloon rupture due to exposure to calcified plaque or overinflated balloon.The arterial embolectomy catheter is not recommended for the removal of fibrous, adherent or calcified material ( eg.Chronic clot, atherosclerotic plaque ).This catheter is not designed to withstand the additional pull force needed to remove these materials.There was no injury to the patient as the result of this incident.Please note that we have submitted manufacturer's incident report# 1220948-2019-00002, 1220948-2019-00003 and 1220948-2019-00004 related to 3 other otw catheters malfunction that occurred following this event.The balloons in all of these catheters ruptured during pre-use check.
 
Event or Problem Description
During thrombectomy, the balloon of over-the-wire embolectomy catheter ruptured when surgeon attempted to remove the clot by pulling it through the inflated balloon of this catheter.There was no injury to the patient as the result of this incident.This is report 1 of 4.

Brand Name
OVER-THE-WIRE EMBOLECTOMY CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key9548998
Report Number1220948-2020-00001
Device Sequence Number3603016
Product Code DXE
UDI-Device Identifier00840663100859
UDI-Public00840663100859
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K022145
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2022
Device Catalogue Number1651-84
Device Lot NumberOTW3366
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2019
Initial Report FDA Received Date01/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1